Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 275, NWS North Platte, NE

August 18, 2016Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 18, 2016, 4:30 PM MDT for Cherry County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2016, 4:30 PM MDT (22:30 UTC)
Expired
Aug 18, 2016, 5:15 PM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 79 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.5 hours before the alert went out and 341 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1795 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:47 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 18, 2:47 PM MDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
347 PM CDT THU AUG 18 2016

.SYNOPSIS...
Issued at 346 PM CDT Thu Aug 18 2016

Cold front has pushed into northwest Nebraska already. Ahead of the
front compressional heating pushed temps into mid and upper 90s, and
even 100 at VTN. A prefrontal trough across western Nebraska has
been the focus for some scattered showers. Also some showers have
popped up behind the cold front.

&&

.SHORT TERM...(This evening through Friday)
Issued at 346 PM CDT Thu Aug 18 2016

Main focus is the passage of the strong cold front tonight and to a
lesser extent the prefrontal trough. Models in good agreement with
the front continuing to push southeast. Severe threat is marginal as
0 to 6 km shear is strong at 40 to 45 kts however CAPE is generally
2000 j/kg or less with the exception of right along the boundary.
This is expected to limit the severe potential at least initially,
however outflow boundaries may result in some localized CAPE which
could be utilized for some severe potential this evening.

Behind the front cooler air settles across the region however models
continue to show some instability along with qpf. Initially thought
generally showers with only a few strikes would be expected, however
cold air aloft could be enough for more widespread thunder and
forecast is showers and thunderstorms. Highs tomorrow will be
noticeably cooler with forecast following close mos guidance in the
upper 60s to lower 70s.

.LONG TERM...(Friday night through Thursday)
Issued at 346 PM CDT Thu Aug 18 2016

Mid and long term solutions in fair agreement with some timing
issues. Will use blend for the forecast. Post frontal precipitaion
continues Friday night as upper level wave moves across western
Nebraska. Have some chance pops with the post frontal activity.
Lows in the 40s and 50s as surface high pressure builds in. Highs
only in the 70s on Saturday with mostly sunny skies and northerly
flow. Much cooler Saturday night as surface high pressure over
head. Light winds and clear skies will allow insolation to radiate
out with lows only in the 40s over the forecast area. Sunday on
the backside of the surface high southerly flow...clear skies and
temperatures rising into the 80s. Monday as the next system moves
out of western provinces of Canada into the Pacific Northwest
ridge through the northern plains responds and temperatures rise
into the upper 80s and lower 90s. Upper closed low moves along the
south central Canadian border with height falls into the northern
plains through mid week and chances of precip along the surface
trough axis each afternoon and evening. Temperatures cooling a
couple of degrees each day with the height falls. Highs falling to
around 80 on Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 105 PM CDT Thu Aug 18 2016

Southerly winds ahead of a trough moving across western Nebraska
this afternoon will be gusting to 20 kts or higher. Light winds
expected along the trough with a cold front slowly pushing in from
the west through the night bringing northerly winds. Along the
trough a few stray storms will be possible with storms likely
behind the cold front. This will impact both terminals however
confidence is low on how low the ceilings drop in association to
the storms which could be IFR. At this time generally low end VFR
to MVFR cigs are anticipated, but will need to be monitored.

&&

.FIRE WEATHER...
Issued at 346 PM CDT Thu Aug 18 2016

Near critical to critical fire weather conditions early this evening
ahead of a strong cold front. Compressional heating ahead of the
front has caused deep mixing with temperatures soaring into the
upper 90s. Southerly winds ahead of the front gusting at times to 20
to 25 mph. This combination has produced local RH values in the 15
to 20 percent range. The elevated fire weather conditions will be
limited to this evening as behind the cold front will be
considerably cooler temperatures and chances for precipitation.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...Masek
SHORT TERM...Masek
LONG TERM...Power
AVIATION...Masek
FIRE WEATHER...Masek
Hazardous weather outlook, Aug 18, 3:02 PM MDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
402 PM CDT THU AUG 18 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-192115-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
402 PM CDT THU AUG 18 2016 /302 PM MDT THU AUG 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THIS EVENING...BREEZY SOUTH WINDS WILL COMBINE WITH HOT AND DRY
CONDITIONS PRODUCING ELEVATED FIRE WEATHER CONDITIONS. LOCALLY
NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FROM SOUTHWEST
NEBRASKA INTO NORTH CENTRAL NEBRASKA.

THUNDERSTORMS ARE POSSIBLE THIS EVENING ALONG AND BEHIND A COLD
FRONT MOVING ACROSS NORTHERN NEBRASKA...NORTH OF HIGHWAY 92. AS
THE COLD FRONT DROPS SOUTHEAST OVERNIGHT...THUNDERSTORMS WILL
INCREASE IN COVERAGE. SOME THUNDERSTORMS COULD BECOME STRONG OR
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GENERAL THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND FRIDAY EVENING
AS AN UPPER LEVEL DISTURBANCE CROSSES THE REGION. THE NEXT CHANCE
FOR THUNDERSTORMS WILL BE TUESDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.